Texas, 2010

Flood in Texas, July 8 to 31, 2010

July 8 to 31, 2010 · NWS BRO · 1 event in 1 county or zone

Torrential rainfall from Hurricane Alex and remains, followed by daily peltings of rain across the front range of the Sierra Madre Oriental, and concluding with the remnants of Tropical Depression Number 2 dropped perhaps 50 or more inches of rain across Coahuila Province, Mexico, which flowed steadily through the Rio Grande basin, requiring a series of planned flood control actions to mitigate…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37 million
Crop damage
$500,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Torrential rainfall from Hurricane Alex and remains, followed by daily peltings of rain across the front range of the Sierra Madre Oriental, and concluding with the remnants of Tropical Depression Number 2 dropped perhaps 50 or more inches of rain across Coahuila Province, Mexico, which flowed steadily through the Rio Grande basin, requiring a series of planned flood control actions to mitigate the possibility of severe river flooding across the Lower and Middle Rio Grande Valley. Severe flooding in Monterrey, Nuevo Leon, M xico from June 30th through July 2nd, from an estimated 30 inches of rain in this area was a portent of future impacts on the Rio Grande during the weeks to come.

Releases of water from reservoirs behind dams on both sides of the border began soon after the heaviest rains from Alex ended. On July 4th, releases began at the Marte R. Gomez Reservoir, flowing into Mexican Floodways but also toward the Rio Grande bordering Starr and western Hidalgo County. On July 5th, water levels had increased sufficiently at Amistad Dam, located much farther upstream near Del Rio, Texas, to begin releases down the river. By the 7th, with waters from Amistad having created major flooding in and near Laredo, Falcon Reservoir, located along the Rio Grande including Starr and Zapata County, began releasing water. The initial rate of 15,000 cubic feet per second (cfs) was initially within capacity of the United States side of the flood control system, and the expectation for a potentially critical flood area between Falcon and Anzalduas Reservoir just upstream from Mission (Hidalgo County) was high water, but little if any flooding.

That would quickly change on July 8th, when releases from Falcon Dam were more than doubled to 39,700 cfs (1125 cubic meters per second, cms). Soon after, the river surged to major flood levels in Starr and extreme western Hidalgo County, where the river widened significantly and flooded rangeland, as well as several small communities along its banks, during the weekend of July 10th and 11th. By July 14th, outflow from Falcon Dam was raised to 60,000 cfs (1700 cms) in order to relieve pressure on the dam from the reservoir pool, which had risen steadily above flood stage of 301.2 feet during the morning of July 12th . This release rate would continue until July 27th, followed by gradually reduced rates over the next several days. By August 2nd, releases were brought down to 30,000 cfs.

In all, major flooding continued for nearly a month, starting at 730 AM CDT on July 9th and continuing through August 3rd! Flood conditions (50 feet or higher) continued a few days beyond, with levels dropping below flood stage on August 10th at 330 am CDT. In total, the river was in flood at Rio Grande City, and at points immediately upstream in Starr County, from the afternoon of July 8th through the early morning of August 10th, 33 days in total!

A number of small communities along the Rio Grande west of the Lower Rio Grande Valley Flood Control System were impacted by the now sprawling river for most of July, soon after the large releases began at Falcon International Reservoir. These included locations from Starr County immediately downstream of the dam, extending along the river to the Hidalgo County line. Voluntary and mandatory evacuations were ordered for a number of threatened communities; as of this writing, no fatalities had been reported directly from the high waters. There were dozens of water rescues on the river through the period, many of them transmigrants attempting to cross from Mexico into Texas.

On August 3rd, President Obama declared most counties in the Rio Grande Valley a Major Disaster, eligible for federal funding to assist with the longer term recovery. Deep South Texas Counties included Starr and Zapata (due to flooding). Property and Crop damages from the flood in Starr and Zapata Counties will ultimately total over $50 million when all assessments are completed. As of July 29th, property damage estimates in Starr County had reached $37 million; additional property damage values had not been received from Zapata County. Crops planted in flood zones were destroyed by the long duration of nutrient rich waters. As of September 17th, FEMA had approved more than $8.3 million in state and federal grants for Texans affected by the flooding. The value will likely rise as assessments continue across Starr, Zapata and Webb County, which will likely take most of the disbursements.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 8, 12:46 PM CST, 34 minutes earlier.

Area forecast discussion, Jul 8, 12:46 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
146 PM CDT THU JUL 8 2010

.SHORT TERM /TODAY THROUGH 7 PM FRIDAY/...ALL TROPICAL STORM
WARNINGS HAVE BEEN CANCELLED ACROSS DEEP SOUTH TEXAS AS POORLY
ORGANIZED TROPICAL DEPRESSION TWO HAS MOVED INLAND ACROSS SOUTHERN
TEXAS AND NORTHERN MEXICO. NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS WILL MOVE ACROSS DEEP SOUTH TEXAS THROUGH THIS
EVENING. SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
CONTINUE AT TIMES THROUGH FRIDAY. THE WINDS WILL BE MODERATE THIS
AFTERNOON AND EVENING THEN BECOME LIGHT TO MODERATE OVERNIGHT.
LIGHT TO MODERATE SOUTHEASTERLY WINDS WILL PREVAIL ACROSS DEEP
SOUTH TEXAS ON FRIDAY. THE TEMPERATURES WILL BE NEAR NORMAL TO
SLIGHTLY LOWER THAN NORMAL FOR THIS TIME OF THE YEAR THROUGH
FRIDAY DUE TO THE CLOUD COVER. A FLASH FLOOD WATCH IS IN EFFECT
FOR DEEP SOUTH TEXAS THROUGH FRIDAY EVENING AS LOCALLY HEAVY
RAINFALL IS POSSIBLE ACROSS PORTIONS OF DEEP SOUTH TEXAS.
&&

.LONG TERM /7 PM FRIDAY THROUGH THURSDAY/...WEATHER CONDITIONS
WILL IMPROVE ACROSS DEEP SOUTH TEXAS THIS WEEKEND. DRIER
CONDITIONS WILL PREVAIL ACROSS THE CWA THIS WEEKEND AND EARLY NEXT
WEEK. A HIGH PRESSURE RIDGE WILL BEGIN TO BUILD ACROSS THE CWA
THIS WEEKEND. THE TEMPERATURES WILL INCREASE WITH LESS CLOUD COVER
AND SLIGHTLY HIGHER THAN NORMAL TEMPERATURES WILL PREVAIL ACROSS
THE CWA THIS WEEKEND AND EARLY NEXT WEEK. THE WINDS WILL BE LIGHT
TO MODERATE FROM THE SOUTHEAST THIS WEEKEND THROUGH THE MIDDLE OF
NEXT WEEK.
&&

.MARINE...TODAY THROUGH 7 PM FRIDAY...ALL TROPICAL STORM WARNINGS
HAVE BEEN CANCELLED ACROSS THE MARINE AREAS AS TROPICAL DEPRESSION
TWO HAS MOVED INLAND. THE WINDS AND SEAS WILL DECREASE ACROSS THE
MARINE AREAS THIS EVENING AND OVERNIGHT. HOWEVER THERE ARE SMALL
CRAFT ADVISORIES IN EFFECT ACROSS THE OFFSHORE GULF OF MEXICO
COASTAL WATERS THROUGH 1 PM FRIDAY. SCATTERED TO NUMEROUS SHOWERS
AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE MARINE AREAS THIS
EVENING AND OVERNIGHT.

7 PM FRIDAY THROUGH TUESDAY...LIGHT TO MODERATE SOUTHEASTERLY
WINDS AND LOW TO MODERATE SEAS WILL PREVAIL ACROSS THE MARINE
AREAS THIS WEEKEND THROUGH EARLY NEXT WEEK. ISOLATED SHOWERS OR
THUNDERSTORMS ARE POSSIBLE THIS WEEKEND.
&&

.AVIATION...IFR TO MVFR CONDITIONS WITH MODERATE TO MODERATE AND
GUSTY NORTH TO SOUTHEAST WINDS ARE BEING REPORTED AT THE REGIONAL
AIRPORTS. THE WINDS WILL BECOME LIGHT OVERNIGHT FROM THE SOUTHEAST
THEN LIGHT TO MODERATE FROM THE SOUTHEAST ON FRIDAY. THERE IS A
CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS
PORTIONS OF THE CWA THROUGH FRIDAY. CEILINGS AND/OR VISIBILITIES
MAY BE REDUCED DURING ANY SHOWERS OR THUNDERSTORMS REDUCING
CONDITIONS TO IFR OR MVFR CONDITIONS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  87  80  87  79 / 100  50  60  30
BROWNSVILLE          88  77  89  76 / 100  50  60  30
HARLINGEN            87  77  89  76 / 100  50  60  30
MCALLEN              90  77  89  77 / 100  50  60  30
RIO GRANDE CITY      94  76  91  76 / 100  60  60  30
SOUTH PADRE ISLAND   86  80  87  80 /  90  50  50  30

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR TXZ248>257.

     COASTAL FLOOD ADVISORY FROM 7 PM THIS EVENING TO 1 PM CDT FRIDAY
     FOR TXZ251-256-257.

     HIGH SURF ADVISORY FROM 7 PM THIS EVENING TO 1 PM CDT FRIDAY FOR
     TXZ251-256-257.

GM...SMALL CRAFT ADVISORY UNTIL 1 PM CDT FRIDAY FOR GMZ150-155-170-
     175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

63
Hazardous weather outlook, Jul 8, 1:00 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
200 PM CDT THU JUL 8 2010

TXZ248>257-091100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
200 PM CDT THU JUL 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FLASH FLOOD WATCH REMAINS IN EFFECT ACROSS ALL OF DEEP SOUTH
TEXAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT UNTIL 7 PM CDT FRIDAY
ACROSS ALL OF DEEP SOUTH TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-091100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
200 PM CDT THU JUL 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A HIGH SURF ADVISORY AND COASTAL FLOOD ADVISORY IS IN EFFECT FOR
KENEDY...COASTAL WILLACY AND COASTAL CAMERON COUNTIES. THERE IS A
HIGH RISK OF RIP CURRENTS ACROSS THE BEACHES OF SOUTH PADRE ISLAND
AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A SMALL CRAFT ADVISORY IS IN EFFECT ACROSS THE OFFSHORE GULF OF
MEXICO COASTAL WATERS THROUGH 1 PM FRIDAY. A HIGH SURF ADVISORY
AND COASTAL FLOOD ADVISORY IS IN EFFECT FOR KENEDY...COASTAL
WILLACY AND COASTAL CAMERON COUNTIES THROUGH 1 PM FRIDAY. A MODERATE TO
HIGH RISK OF RIP CURRENTS IS EXPECTED AT THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Starr

When
July 8, 1:20 PM CST to July 31, 11:59 PM CST
Where
Starr County, 0.49 mi W of Falcon Hgts to 1.05 mi NNW of Chapena
Cause
Planned Dam Release
Property damage
$37 million
Crop damage
$500,000
Reported by
River/Stream Gage
Coordinates
26.551, -99.138

Incredible rainfall estimated to be more than 50 inches in around 10 days' time between June 30th and July 9th across the front range and peaks of the Sierra Madre Oriental in Coahuila Province, Mexico, ultimately flowed through the entire Lower Rio Grande basin for much of the summer of 2010. The rare and extreme event rapidly produced major flooding along the river in Starr County, the result of planned dam releases from Falcon International Reservoir, which lasted for nearly a month, beginning on July 9th and continuing through August 3rd.

Releases of water from reservoirs behind dams on both sides of the border began soon after the heaviest rains from Alex ended. On July 4th, releases began at the Marte R. Gomez Reservoir, flowing into Mexican Floodways but also toward the Rio Grande bordering Starr and western Hidalgo County. On July 5th, water levels had increased sufficiently at Amistad Dam, located much farther upstream near Del Rio, Texas, to begin releases down the river. By the 7th, with waters from Amistad having created major flooding in and near Laredo, Falcon Reservoir, located along the Rio Grande including Starr and Zapata County, began releasing water.

The initial rate of 15,000 cubic feet per second (cfs) was initially within capacity of the United States side of the flood control system, and the expectation for a potentially critical flood area between Falcon and Anzalduas Reservoir just upstream from Mission (Hidalgo County) was high water, but little if any flooding. That would quickly change on July 8th, when releases from Falcon Dam were more than doubled to 39,700 cfs (1125 cubic meters per second, cms). Soon after these releases were increased,the river quickly rose from just above flood stage (50 feet) at Rio Grande City to above major flood stage (53 feet) on July 9th. The time it took to rise from flood stage (1320 CST July 8th) to above major flood (630 AM July 9th) was a little more than 17 hours.

By July 14th, outflow from Falcon Dam was raised to 60,000 cfs (1700 cms) in order to relieve pressure on the dam from the reservoir pool, which had risen steadily above conservation stage of 301.2 feet at 822 AM CST July 12th. This release rate would both raise and swell the Rio Grande downstream; reports from local emergency management noted the river up to 2 miles wide in some spots. Prior to the peak outflow, the river crested at 57.63 feet at 6 AM July 11th, the second highest level ever recorded. A secondary peak occurred five days later - 57.31 feet at 4 PM CST July 16th.

All this water would continue to remain high and spread, and hundreds, of structures were impacted during the event. The city of La Grulla was under mandatory evacuation by July 15th as increasing water levels and currents threatened more of the community than earlier in the week; these orders would continue until July 22nd when the waters began to recede slowly. As a precautionary measure in the city of Roma, three small subdivisions located in the low lying areas and along the bank just south of the Port of Entry were placed under mandatory evacuation. These included De La Cruz sub-division about (20 to 25 homes), Campo Verde (4 homes), and Garza sub-division (1 home). By July 22nd, the flooding in Starr County had impacted 178 homes/businesses, including 65 in La Grulla and 39 in Roma. 166 families required temporary housing. Preliminary damages to highways and bridges in Starr County was at $19 million; preliminary public and private property estimates were listed at an additional $18 million. Agricultural damage was also notable in flooded areas. Full accounting of both crop and property damage will be available during autumn, 2010.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247509.